Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 101, NWS Midland/Odessa, TX

May 31, 2005Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2005, 8:03 AM CDT for Scurry County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2005, 8:03 AM CDT (13:03 UTC)
Expired
May 31, 2005, 9:00 AM CDT
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Scurry County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 1.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 377 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
754 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
377 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 311305
SVRMAF
TXC415-311400-
/O.NEW.KMAF.SV.W.0101.050531T1303Z-050531T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
803 AM CDT TUE MAY 31 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCURRY COUNTY IN WEST TEXAS

* UNTIL 900 AM CDT

* AT 800 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 
  ABOUT 15 MILES WEST OF SNYDER...MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RANDALLS CORNER...
  KNAPP...
  SNYDER...
  IRA...
  DUNN...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

DOPPLER RADAR HAS DETECTED ROTATION WITHIN THIS STORM. WHILE NOT 
IMMEDIATELY LIKELY... A SEVERE THUNDERSTORM CAN PRODUCE A TORNADO AT 
ANY TIME. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO 
A PLACE OF SAFETY IN A STURDY STRUCTURE... SUCH AS A BASEMENT OR 
SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3295 10116 3254 10117 3253 10069 3286 10069

$$
2 follow-up statements
000 
WWUS54 KMAF 311320
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
817 AM CDT TUE MAY 31 2005

TXC415-311400-
/O.CON.KMAF.SV.W.0101.000000T0000Z-050531T1400Z/
SCURRY-
817 AM CDT TUE MAY 31 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 AM CDT FOR
SCURRY COUNTY...

AT 813 AM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING 
QUARTER SIZE HAIL 11 MILES SOUTHWEST OF SNYDER.  MOVEMENT IS 
SOUTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... 
RANDALLS CORNER...THE VICINITY OF KNAPP...AREAS JUST WEST OF 
SNYDER...AND IRA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE 
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY 
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3295 10116 3254 10117 3253 10069 3286 10069

$$
000 
WWUS54 KMAF 311342
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
840 AM CDT TUE MAY 31 2005

TXC415-311400-
/O.CON.KMAF.SV.W.0101.000000T0000Z-050531T1400Z/
SCURRY-
840 AM CDT TUE MAY 31 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 AM CDT FOR
SCURRY COUNTY...

AT 826 AM CDT...GOLFBALL HAIL WAS REPORTED BY THE PUBLIC 1 MILE 
NORTH OF IRA ALONG WITH DAMAGING WINDS OF UP TO 60 MPH. THIS STORM 
WAS LOCATED ABOUT 5 MILES EAST OF IRA...OR 10 MILES SOUTH OF 
SNYDER...MOVING SOUTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...DUNN AND
HERMLEIGH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE 
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY 
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3295 10116 3254 10117 3253 10069 3286 10069

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:00 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 31, 7:00 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
700 AM CDT TUE MAY 31 2005

.UPDATE...
WILL SEND AN UPDATE SHORTLY TO RID ZONES OF SEVERE THUNDERSTORM
WATCH 361...WHICH WAS VALID UNTIL 12Z.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99
Hazardous weather outlook, May 31, 4:40 AM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 AM CDT TUE MAY 31 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-010915-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
440 AM CDT TUE MAY 31 2005 (340 AM MDT TUE MAY 31 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS WILL MOVE SOUTHEASTWARD ACROSS THE WESTERN
LOW ROLLING PLAINS THIS MORNING.  SOME OF THESE STORMS COULD PRODUCE
LARGE HAIL AND DAMAGING WINDS AS THEY MOVE THROUGH THESE AREAS.
THESE THUNDERSTORMS ARE EXPECTED TO DIMINISH IN INTENSITY OR MOVE
OUT OF THE WESTERN LOW ROLLING PLAINS REGION BY 700 AM CDT.

WIDELY SCATTERED THUNDERSTORMS COULD REDEVELOP ALONG A DRYLINE THIS
AFTERNOON...ROUGHLY ALONG AND EAST OF A LAMESA...MIDLAND...AND
SANDERSON LINE.  SOME OF THESE STORMS COULD BECOME STRONG ENOUGH TO
PRODUCE LARGE HAIL AND DAMAGING WINDS.  IN ADDITION...A CLUSTER OF
THUNDERSTORMS IS EXPECTED TO DEVELOP OVER THE TEXAS PANHANDLE ALONG
AND BEHIND A FRONTAL BOUNDARY LATE THIS AFTERNOON AND EARLY THIS
EVENING.  THESE STORMS ARE EXPECTED TO MOVE SOUTHEASTWARD ACROSS THE
WESTERN LOW ROLLING PLAINS THIS EVENING.  SOME OF THESE STORMS COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH
MONDAY.  THE BEST CHANCE WILL BE OVER THE LOWER TRANS PECOS AND THE
EASTERN PERMIAN BASIN THURSDAY NIGHT INTO FRIDAY.  SMALL HAIL...
STRONG GUSTY WINDS...AND HEAVY RAIN ARE THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE WESTERN LOW ROLLING
PLAINS...EASTERN PERMIAN BASIN...AND LOWER TRANS PECOS THIS AFTERNOON
AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:08 AM CDTTornado WarningMAFGaines30 min
May 31, 5:49 AM CDTSevere Thunderstorm WarningMAFBorden, Scurry46 min
May 31, 7:16 AM CDTSevere Thunderstorm WarningMAFBorden59 min
May 31, 8:43 AM CDTSevere Thunderstorm WarningMAFMitchell62 min
May 31, 9:50 AM CDTSevere Thunderstorm WarningMAFMitchell18 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.